GRACE :: Lung Cancer
Dr West

FAQ: I started an EGFR inhibitor two weeks ago but haven’t developed a rash. Does this mean it’s not working?

Share
download as a pdf file Download PDF of this page

The short answer is no.

Since the introduction of the targeted agents that inhibit the epidermal growth factor receptor (EGFR), both the oral EGFR tyrosine kinase inhibitors (TKIs) like Iressa (gefitinib) or Tarceva (Erbitux), and the monoclonal antibody therapies against EGFR like Erbitux (cetuximab) have been identified as often having a rash as a leading side effect. Though often annoying and sometimes very difficult to manage, the development of a rash has also been identified as somewhat of a double-edged sword, as several early trials identified development of a rash as being associated with a better result on oral EGFR inhibitors, and even that there may be a correlation with best outcomes in patients who develop a more severe rash. Moreover, this same trend has also been seen in patients who receive Erbitux for lung cancer as well as for colon cancer.

Meanwhile, other corroborating tangents included the finding that smokers on Tarceva had fewer side effects and have also been consistently identified to not do as well with oral EGFR inhibitors as never-smokers or ex-smokers, very possibly related to faster metabolic breakdown of these agents in current smokers. It remains a possibility, though still not well studied and unproven, that a higher dose of EGFR TKI therapy may be more effective in current smokers.

First, it’s not clear whether the benefit is especially related to development of a rash as much as disappointing results being seen more generally in the population that doesn’t develop a rash. In the TRIBUTE trial, patients who received chemo and Tarceva and didn’t develop a rash trended toward a worse survival than patients on the arm that received chemo and placebo — so perhaps there is an element of worse outcome in patients who don’t have the immune response/constitutional features that are associated with rash. Similarly, the more favorable results of people on the FLEX trial who developed a rash may be because they received enough Erbitux to develop a rash or because they had the undefined features that characterize people who do better, and who also happen to develop a rash with Erbitux. In other words, is the rash part of the mechanism here, or is it just a marker of some other factor of people who do well?

More importantly, though, is the fact that this trend is useful in populations but is not very helpful in individuals: it is absolutely not uncommon for people who don’t develop any appreciable rash to experience significant and prolonged tumor shrinkage, while some patients who experience major skin symptoms demonstrate very early progression. A rash is absolutely not necessary nor sufficient for benefiting on an EGFR inhibitor. Therefore, experts feel that absence of a rash is not a reason to discontinue therapy or to presume that this is an ineffective therapy.

A related question is whether someone experiencing a problematic rash should be concerned that they need to experience the problematic side effects to benefit, since it is most appropriate to temporarily hold treatment and often to reduce the dose in patients who have significant skin toxicity. Corroborating the nearly universal finding that many of the best- and longest-responding patients on EGFR inhibitors are those who undergo dose reductions to manage the rash, a recent analysis demonstrated that patients who had Iressa dropped to a lower dose due to side effects do every bit as well as those who remain on the higher dose.


10 Responses to FAQ: I started an EGFR inhibitor two weeks ago but haven’t developed a rash. Does this mean it’s not working?

  • JoeSperrazza says:

    Dr. West,

    I was one of the many people who fretted about this. In fact, one of my earliest posts to GRACE was on this very topic:
    http://cancergrace.org/forums/index.php/topic,5132.msg31398.html#msg31398

    I was gratified to get a response from two members and one of the Faculty, all leading to me feeling much more confident.

    Of course, now we can just point people to this FAQ!

  • ssflxl says:

    Dr. West:

    Does everyone on Tarceva eventually develop resistance? What is the average time it takes for resistance to develop? Is resistance dose related, or is there anything that is associated with a higher resistance rate? Thanks.

  • Dr West
    Dr West says:

    Yes, acquired resistance develops in nearly every case, and the median time to progression is in the range of 10-13 months in most trials of patients with an activating EGFR mutation who receive an EGFR inhibitor — though this means that half experience a longer duration of response and half a shorter one. We certainly see plenty of patients in whom responses last for years.

    At this time, the presence of an activating EGFR mutation is really the factor that is by far most consistent with a probability of response, often of a prolonged duration, and we have yet to identify an approach that appears to delay the onset of acquired resistance.

    Please note that we’re going to announce and open registration for a webinar by expert oncologist Dr. Lecia Sequist from Mass General Hospital on the concept of acquired resistance to EGFR inhibitors in the next day or two.

  • ssflxl says:

    Dr. West

    I am looking forward to this webinar on acquired resistance as I have read some literature on this regarding the presence of other mutations, thus requiring cocktail treatment, much like treatment of HIV.

    Thanks

  • rustyglo says:

    My husband has Stage IV NSCLC and has been on Tarceva for two months. He has had no appreciable rash–just a very small amount on his face at one point. I was wondering if the Doxycycline he has taken for years for his Rosacea could have kept the rash at bay. He also uses Metrogel Topical and Hydrocortisone Valerate. His primary side effects seem to be loss of appetite and being cold all of the time.
    He will have scans in the first part of July. I’ve asked his oncologist about the rash, and he said the same thing you said–people who have little or no rash may still benefit from Tarceva.
    Thank you for your response.
    Rustyglo

  • Dr West
    Dr West says:

    Rustyglo,

    First, yes, people who don’t have a rash can still benefit from Tarceva. Second, being on doxycycline can definitely have a profound effect in inhibiting the rash he would otherwise have, making it even more unreliable to use rash as any kind of indicator in this situation.

    Good luck.

    -Dr. West

  • rustyglo says:

    Thank you so very much.
    rustyglo

  • rustyglo says:

    Dr West
    I have two further questions:

    1. Is it possible for Doxycycline to reduce the effectiveness of Tarceva?

    2. My husband saw his dermatologist yesterday, and I told him about your response to my question, and he was very interested in this situtation. He would like to read your answer. Would it be okay if I copied your response and e-mailed it to him?

    I would like for Dr. Aires to be aware of this site.

    Thank you for all that you do for those of us who are dealing with lung cancer.

    Rustyglo

    My husband is a 75-year old male, non-smoker, diagnosed with Stage IV Lung Cancer with two tumors in right lung, lymph node involvement and mets to L2 and L4. Positive for EFGR. Unknown variants.

  • Dr West
    Dr West says:

    Possible? I suppose, but I don’t know of any evidence to suggest that to be the case.

    Of course, it’s completely great to send the link or copy and paste whatever you want. In fact, note that to the right of my avatar, there’s a bar there to click to get to sharing tools, including a button for sending the page via e-mail.

    -Dr. West

  • rustyglo says:

    I discovered a study being conducted in France regarding the effect of Doxycycline on Tarceva. Unfortunately, the study results are not available. The study was shown on ClinicalTrials.gov.
    I’ve included a link to the study below.
    http://clinicaltrials.gov/ct2/show/study/NCT00531934
    Thank you for your time, your willingness and your wisdom.
    Rustyglo

Leave a Reply

Ask Us, Q&A
Lung/Thoracic Cancer Expert Content

Archives

Share
download as a pdf file Download PDF of this page

GRACE Cancer Video Library - Lung Cancer Videos

 

2015_Immunotherapy_Forum_Videos

 

2015 Acquired Resistance in Lung Cancer Patient Forum Videos

Share
download as a pdf file Download PDF of this page

Join the GRACE Faculty

Breast Cancer Blog
Pancreatic Cancer Blog
Kidney Cancer Blog
Bladder Cancer Blog
Head/Neck Cancer Blog
Share
download as a pdf file Download PDF of this page

Subscribe to the GRACEcast Podcast on iTunes

Share
download as a pdf file Download PDF of this page

Email Newsletter icon, E-mail Newsletter icon, Email List icon, E-mail List icon

Subscribe to
GRACE Notes
   (Free Newsletter)

Other Resources

Share
download as a pdf file Download PDF of this page

ClinicalTrials.gov


Biomedical Learning Institute

peerview_institute_logo_243